Alert archive / Indiana / Flash Flood Warnings in 2003

Flash Flood Warning 26, NWS Northern Indiana

July 9, 2003White County, Indiana

NWS Northern Indiana issued this flash flood warning at Jul 9, 2003, 5:01 PM EST for White County, Indiana. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 5:01 PM EST (22:01 UTC)
Expired
Jul 9, 2003, 7:00 PM EST
In force
119 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County White County, IN

The radar

The Northern Indiana radar (KIWX), 118 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIWX 092206
FFWIWX
INC181-100100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
501 PM EST WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WHITE COUNTY IN INDIANA

* UNTIL 800 PM EST

* AT 501 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN 10 MILES SOUTHWEST OF WOLCOTT...
  MOVING EAST AT 20 MPH. THE HEAVIEST RAINS WILL AFFECT THE SOUTHERN 
  PART OF WHITE COUNTY...WHERE RAINFALL RATES WILL BE 1 TO 2 INCHES  
  PER HOUR. 

* THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT THE FOLLOWING
  LOCATIONS...
  WOLCOTT
  CHALMERS
  BROOKSTON
  MONTICELLO

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NORTHERN INDIANA.

LAT...LON 4083 8706 4060 8706 4061 8680 4075 8679
          4077 8660 4091 8660
1 follow-up statement
000 
WGUS73 KIWX 100021
FFSIWX
INC181-100100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
720 PM EST WED JUL 9 2003

...FLASH FLOOD WARNING CONTINUES...

THE FLASH FLOOD WARNING CONTINUES FOR

  WHITE COUNTY IN INDIANA

UNTIL 800 PM EST...

AT 720 PM EST...DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY 
RAIN WERE BEGINNING TO EXIT WHITE COUNTY...BUT ADDITIONAL SHOWERS 
AND A FEW THUNDERSTORMS REMAINED OVER THE COUNTY.  DOPPLER RADAR 
ESTIMATES BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN THIS AFTERNOON 
AND EARLY EVENING...WITH AN ADDITIONAL QUARTER TO HALF INCH OF RAIN 
POSSIBLE THROUGH 800 PM EST.  

EMERGENCY MANAGEMENT REPORTED WATER WAS BEGINNING TO FLOW ACROSS 
SOME ROADS. THE WATER MAY BECOME DEEP AND COULD SWEEP CARS AND 
TRUCKS OFF ROADS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE 
THE WATER COVERS THE ROADWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW WHERE YOU
ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS. MOVE TO HIGHER GROUND
IMMEDIATELY

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN
INDIANA.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:35 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 9, 3:35 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
335 PM EST WED JUL 9 2003

PUBLIC FORECAST DISCUSSION FOR 330 PM EST ISSUANCE...
SHORT TERM DISCUSSION...
PRIMARY CONCERNS ARE AGAIN SEVERE STORM POTENTIAL THIS EVENING AND
FLOOD POTENTIAL MUCH OF TONIGHT.

TSRA WILL CONTINUE TO WORK ACROSS SOUTHERN TIER OF COUNTY WARNING
AND FORECAST AREA NEXT COUPLE OF HOURS.  WIND DAMAGE REPORTS HAVE
BEEN RECEIVED.  OTHER SHOWERS AND STORMS WILL SPREAD INTO NORTHERN
SECTIONS OF AREA NEXT COUPLE OF HOURS.  PRECIPITATION AMOUNTS WITH
LATE AFTERNOON STORMS SHOULD BE UNDER AN INCH.  EXPECT ANOTHER
THUNDERSTORM COMPLEX...DEVELOPING OVER IOWA PAST HOUR...TO MOVE
EASTWARD...IMPACTING FORECAST AREA TOWARD MIDNIGHT.  THESE STORMS
WILL SPREAD ALONG FRONTAL BOUNDARY LIFTING NORTH ACROSS FORECAST
AREA TONIGHT.  WITH UPWARD VERTICAL MOTION AIDED BY MID LEVEL
SHORTWAVE AND UPPER LEVEL DIFLUENCE UNDER RIGHT ENTRANCE REGION OF
UPPER JET...HEAVY RAIN POTENTIAL WILL EXIST.  WILL HOLD ON TO FLOOD
WATCH FOR SOUTHERN HALF OF FORECAST AREA TONIGHT.  WILL HOLD ON TO
CHANCE POPS WEST AND LIKELY POPS EAST FOR THURSDAY AS COLD FRONT
SLIDES ACROSS REGION.  KEPT CHANCE POPS EASTERN SECTIONS FOR
THURSDAY NIGHT.  ETA AND GFS INDICATED SOME RESIDUAL MOISTURE OVER
FORECAST AREA FRIDAY AND SATURDAY...BUT WITH LACK OF DECENT UPWARD
VERTICAL MOTION...KEPT FORECAST DRY.

DY3-7 DISCUSSION...
FEW CHANGES TO GOING GRIDS. HAVE ADDED CHC THUNDER TO DY7. GFS
SHOWING STRONGER WAVE/FRONT APPROACHING LATE DY6...BUT HAVE
OPTED TO KEEP WORDING ONLY FOR DY7 UNTIL TIMING BETTER RESOLVED.

AVIATION DISCUSSION FOR 18Z...
THUNDERSTORM COMPLEX MOVING ACROSS NORTHERN ILLINOIS INTO NORTHWEST
INDIANA WILL REACH SBN BETWEEN 19Z AND 20Z AND FORT WAYNE A COUPLE
OF HOURS LATER.  A SECOND ROUND OF THUNDERSTORMS WILL BE LIKELY
TONIGHT AS A MID LEVEL DISTURBANCE SLIDES ACROSS LOWER GREAT LAKES
REGION AND FRONTAL BOUNDARY LIFTS NORTH.  WITH HIGH RELATIVE
HUMIDITIES IN BOUNDARY LAYER THROUGH 850 MB...WILL AGAIN SEE MVFR
VISIBILITIES AND CEILINGS.

BARJENBRUCH

.IWX...
IN...FLOOD WATCH FOR TONIGHT FOR ZONES INZ013...INZ015...
INZ017>018...INZ020...INZ022>027...INZ032>034.
MI...NONE.
OH...FLOOD WATCH FOR TONIGHT FOR ZONES OHZ015>016...OHZ024>025.

BARJENBRUCH/MURPHY
Hazardous weather outlook, Jul 9, 5:20 AM EST, 11 hours 41 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 AM EST WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER NORTHERN INDIANA SOUTHWEST OF A LINE FROM MICHIGAN CITY
TO PORTLAND. DAMAGING WINDS ARE THE GREATEST THREAT.

HEAVY RAINFALL IS ALSO POSSIBLE OVER THE ENTIRE AREA THIS AFTERNOON
AND TONIGHT. HOWEVER...THE GREATEST THREAT FROM FLOODING IS SOUTH OF
A LINE FROM WINAMAC TO FORT WAYNE TO OTTAWA. IN THIS AREA...RIVERS
AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS AND ANY ADDITIONAL
HEAVY RAINFALL WILL CAUSE MORE FLOOD PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THURSDAY AS A COLD
FROM MOVES EAST. THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY. THE SEVERE
POTENTIAL ON SUNDAY IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 9, 2:57 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0257 PM EST WED JUL 09 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    4 W LOGANSPORT            IN   WIND DAMAGE
07/09/03   CASS                           TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

CLICK/LESE
Local storm report, Jul 9, 4:41 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0441 PM EST WED JUL 09 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    5 E MONTICELLO            IN   WIND DAMAGE
07/09/03   WHITE                          TREES DOWN

CLICK/LESE
Local storm report, Jul 9, 4:56 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0456 PM EST WED JUL 09 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    5 E MONTICELLO            IN   F0 TORNADO
07/09/03   WHITE                          TREES DOWN

CLICK/LESE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:47 PM ESTSevere Thunderstorm WarningIWXCass43 min
Jul 9, 3:00 PM ESTSevere Thunderstorm WarningIWXMiami45 min

Nearby

Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.